Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 101, NWS Wakefield, VA

May 22, 2000Fluvanna County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2000, 3:54 PM EDT for Fluvanna County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2000, 3:54 PM EDT (19:54 UTC)
Expired
May 22, 2000, 4:20 PM EDT
In force
26 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Fluvanna County, VA

The radar

The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS51 KAKQ 221954
SVRAKQ
VAC065-222020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLUVANNA COUNTY IN CENTRAL VIRGINIA

* UNTIL 420 PM EDT

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF PALMYRA...MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   PALMYRA AROUND 355 PM EDT.
   DIXIE...WILMINGTON AROUND 400 PM EDT.
   COLUMBIA...KENTS STORE AROUND 410 PM EDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

$$

ARMSTRONG/COBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:40 PM EDT, 14 minutes earlier.

Area forecast discussion, May 22, 3:40 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT MON MAY 22 2000

BUSY TIME RIGHT NOW AT THE OFFICE...WITH A PAIR OF SUPERCELLS
ONGOING OVER SW PORTIONS OF THE CWA. WATCH ISSUED UNTIL 9 PM.
TSTMS A RESULT OF DESTABILIZATION IN CLEARED OUT AREAS...AND ADDED
DESTABILIZATION WITH COLD POOL BENEATH VORT LOBE WORKING EWD THROUGH
THE AREA.

AS VORT MOVES EAST OF THE AREA AFT 00Z TONIGHT...THINGS SHOULD QUIET
DOWN RAPIDLY...WITH SOME CLEARING EXPECTED. WITH PARTIAL CLEARING
AND LIGHT WINDS EXPECT SOME PATCHY FOG TO DEVELOP LATE TONIGHT.

ON TUE...NEXT SYSTEM TO APPROACH IS WARM FRONT MOVING QUICKLY E IN
PROGESSIVE WLY FLOW. LOW LEVEL WLY FLOW A DRY FLOW FOR US...BUT WARM
ADVECTION AND ASSOC LIFT WARRANTS A LOW CHC POP LATE TUE AND TUE
NIGHT. WARM FRONT LIFTS N OF AREA WED MORNING. COULD SEE LINGERING
RAIN ERN SHORE EARLY WED...OTHERWISE..CWA MAINLY IN WARM
SECTOR...AND THINK WILL SQUEEZE OUT A DRY DAY FOR THE MOST PART.
COLD FRONT TO DROP THROUGH THE CWA WED NIGHT AND EARLY THU. NOT A
WHOLE LOT OF MOISTURE EXPECTED WITH IT...BUT AGAIN CHC WARRANTED.

FURTHER INTO EXTENDED...FRI LOOKS DRY ASSUMING FRONT CLEARS THE AREA
TO THE S. SAT WX WILL DEPEND ON WX WAVE DEVELOPS ALONG THE FRONT AND
TRACKS INTO AREA...AS PER ECMWF. MRF MORE OF A DRY SOLUTION WITH
BERMUDA HIGH AND DRY SW FLOW. WL LOOK AT NCEP THOUGHTS BEFORE MAKING
A CALL.

CSTL WTRS...MARINE FCSTR MADE MINOR CHANGES IN WIND FCAST BASED ON
NEW FCAST LOW TRACK...AND MESOETA GRIDS. NO FLAGS REQUIRED.

.AKQ...NONE.

REILLY

In the hours before

Special weather statement, May 22, 1:11 PM EDT, 2 hours 43 minutes before
NCZ012>017-030>032-VAZ048-049-060>073-079>084-086>098-100-222330-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD, VA
111 PM EDT MON MAY 22 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING...

THIS AFTERNOON...THUNDERSTORMS WILL INTO THE EASTERN VIRGINIA
PIEDMONT...AND THEN CONTINUE TO SPREAD EAST ACROSS THE REST OF
SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. A FEW OF THE
STRONGEST STORMS MAY CONTAIN LARGE HAIL...UP TO AN INCH IN DIAMETER.
THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE OVER NORTHEAST
NORTH CAROLINA...LATE THIS AFTERNOON AND EVENING...WHERE THE STORMS
MAY ALSO BE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 60 MPH.

THE THUNDERSTORMS ARE EXPECTED TO WEAKEN...THEN MOVE OFFSHORE AFTER
SUNSET TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR
UPDATES ON THE POTENTIAL FOR SEVERE WEATHER.

REILLY
Special weather statement, May 22, 1:50 PM EDT, 2 hours 4 minutes before
NCZ012>017-030>032-VAZ048-049-060>073-079>084-086>098-100-222330-
SEVERE WEATHER OUTLOOK...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE WAKEFIELD, VA
150 PM EDT MON MAY 22 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING...

THIS AFTERNOON...THUNDERSTORMS WILL MOVE INTO THE EASTERN VIRGINIA
PIEDMONT...AND THEN CONTINUE TO SPREAD EAST ACROSS THE REST OF
SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. A FEW OF THE
STRONGEST STORMS MAY CONTAIN LARGE HAIL...UP TO AN INCH IN DIAMETER.
THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE OVER NORTHEAST
NORTH CAROLINA...LATE THIS AFTERNOON AND EVENING...WHERE THE STORMS
MAY ALSO BE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 60 MPH.

THE THUNDERSTORMS ARE EXPECTED TO WEAKEN...THEN MOVE OFFSHORE AFTER
SUNSET TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR
UPDATES ON THE POTENTIAL FOR SEVERE WEATHER.

REILLY/FOSTER
Local storm report, May 22, 3:08 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
308 PM EDT MON MAY 22 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    VICTORIA                  VA     2.25 TO 2.50 INCH HAIL                                         HAIL
05/22/00   LUNENBURG

44
Special weather statement, May 22, 3:20 PM EDT, 34 minutes before
NCZ012>017-030>032-102-VAZ062-063-067>073-078>098-100-ANZ630>633-654-
656-658-230000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT MON MAY 22 2000

...SEVERE THUNDERSTORM WATCH NUMBER 321 IS IN EFFECT UNTIL 9 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM FOR A LARGE PART OF CENTRAL AND SOUTHEAST VIRGINIA...
NORTHEAST NORTH CAROLINA...THE MIDDLE AND LOWER CHESAPEAKE BAY AND
ADJACENT COASTAL WATERS.

THE NORTH CAROLINA COUNTIES INCLUDED ARE
BERTIE                 CAMDEN                CHOWAN
CURRITUCK              GATES                 HERTFORD
NORTHAMPTON            PASQUOTANK            PERQUIMANS

THE VIRGINIA COUNTIES INCLUDED ARE
 AMELIA                BRUNSWICK             CHARLES CITY
 CHESTERFIELD          DINWIDDIE             GLOUCESTER
 GOOCHLAND             GREENSVILLE           HANOVER
 HENRICO               ISLE OF WIGHT         JAMES CITY
 KING AND QUEEN        KING WILLIAM          LANCASTER
 MATHEWS               MIDDLESEX             NEW KENT
 NORTHAMPTON           NOTTOWAY              POWHATAN
 PRINCE GEORGE         SOUTHAMPTON           SURRY
 SUSSEX                YORK

THE VIRGINIA INDEPENDENT CITIES INCLUDED ARE
 CHESAPEAKE            COLONIAL HEIGHTS      EMPORIA
 FRANKLIN              HAMPTON               HOPEWELL
 NEWPORT NEWS          NORFOLK               PETERSBURG
 POQUOSON              PORTSMOUTH            RICHMOND
 SUFFOLK               VIRGINIA BEACH        WILLIAMSBURG

THE FOLLOWING MARINE AREAS AREA ALSO AFFECTED
THE CHESAPEAKE BAY FROM SMITH POINT TO CAPE HENRY
THE ATLANTIC COASTAL WATERS FROM PARRAMORE ISLAND TO
CURRITUCK LIGHT NORTH CAROLINA
CURRITUCK SOUND

THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF THE VIRGINIA
PIEDMONT SINCE 2 PM. THE STORMS WILL CONTINUE INTENSIFYING AND MOVE
SOUTHEAST TOWARD THE COAST THROUGH THE REMAINDER OF THE AFTERNOON
AND THIS EVENING. THE STRONGER THUNDERSTORMS WILL PRODUCE LARGE HAIL
AND DAMAGING WINDS. FREQUENT DEADLY LIGHTNING AND HEAVY RAIN CAN
ALSO BE EXPECTED.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER
SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ
(ALL LOWER CASE).

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:32 PM EDTSevere Thunderstorm WarningAKQLunenburg48 min
May 22, 3:06 PM EDTSevere Thunderstorm WarningAKQBrunswick29 min
May 22, 4:32 PM EDTSevere Thunderstorm WarningAKQSouthampton48 min
May 22, 6:42 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Nottoway33 min
May 22, 7:20 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Sussex45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.